A German study published in the Journal of Sexual Medicine earlier this year said what many Pill users had suspected for years — those taking hormonal contraceptives are more at risk for problems with sexual interest, arousal, lubrication, orgasm and even painful sex.
The study, done by researchers at the University of Heidelberg, studied 1,086 women and found that those taking hormonal contraceptives are at the highest risk for sexual dysfunction.
It's a catch 22 situation for 29-year-old Peta-Gaye Richards, who laments that after finding what she thought was the perfect pill, she has become a shell of her former amorous self.
She said there is never any desire to be with her fiancé, a situation that causes friction in the relationship.
"Some pills do cause a decrease in libido," said gynaecologist at the Amadeo Medical Group in Spanish Town, Dr Charles Rockhead. "This can be avoided if women find the right pill suitable to their body. Let's just say no drug is tailored to any specific person and so different people will react differently to it."
But what does a woman do when she has searched long and hard for the perfect pill, with the fewest symptoms, and gets a low sex drive as the only drawback?
"I suffered for years trying to find the perfect pill and I've been through several brands," Richards said. "I was moody on some, nauseous on most, headachy, homicidal, and finally I found one where I had no side effects, except for a drop in my sex drive. I'm very hesitant to stop taking it, because none of the other contraceptive methods are suitable."
Said Dr Rockhead: "The only thing that a woman can do if this happens is to stop taking that pill. Or she can try other pills until she finds the right one that suits her body."
And he said pills are not contraceptives he personally recommends, instead he suggests IUD methods such as the Mirena, especially if the woman has already given birth.
"Anything that you have to ingest has to be metabolised by the liver and the potential effect can lead to other complications," Dr Rockhead explained.
He also said the expectation of the body 'seasoning' to the pill over time, resulting in a normal reaction, is a myth.
But, for women comfortable with the pill, Dr Rockhead said while some pills will cause a decrease in women's sex drives, others can cause an increase as is the case with pills with a high component of androgen — the male component to oestrogen.
It's these pills that women who complain of libido problems can seek out, for a test run on overall satisfaction.